Advances in Differential Equations

Instability of vortex solitons for 2D focusing NLS

Tetsu Mizumachi

Full-text: Access denied (no subscription detected)

We're sorry, but we are unable to provide you with the full text of this article because we are not able to identify you as a subscriber. If you have a personal subscription to this journal, then please login. If you are already logged in, then you may need to update your profile to register your subscription. Read more about accessing full-text


We study instability of a vortex soliton $e^{i(m\theta+\omega t)}\phi_{\omega,m}(r)$ to $$iu_t+\Delta u+|u|^{p-1}u=0,\quad\text{for $x\in \mathbb{R}^n$, $t>0$,}$$ where $n=2$, $m\in \mathbb{N}$ and $(r,\theta)$ are polar coordinates in $\mathbb{R}^2$. Grillakis \cite{Gr} proved that every radially symmetric standing wave solution is unstable if $p>1+4/n$. However, we do not have any examples of unstable standing wave solutions in the subcritical case $(p <1+n/4)$. Suppose $\phi_{\omega,m}$ is nonnegative. We investigate a limiting profile of $\phi_{\omega,m}$ as $m\to\infty$ and prove that, for every $p>1$, there exists an $m_*\in \mathbb{N}$ such that, for $m\ge m_*$, a vortex soliton $e^{i(m\theta+\omega t)}\phi_{\omega,m}(r)$ becomes unstable under perturbations of the form $e^{i(m+j)\theta}v(r)$ with $1\ll j\ll m$.

Article information

Adv. Differential Equations, Volume 12, Number 3 (2007), 241-264.

First available in Project Euclid: 18 December 2012

Permanent link to this document

Mathematical Reviews number (MathSciNet)

Zentralblatt MATH identifier

Primary: 35Q55: NLS-like equations (nonlinear Schrödinger) [See also 37K10]
Secondary: 35B35: Stability 35Q51: Soliton-like equations [See also 37K40]


Mizumachi, Tetsu. Instability of vortex solitons for 2D focusing NLS. Adv. Differential Equations 12 (2007), no. 3, 241--264.

Export citation